Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 96, NWS Austin/San Antonio, TX

May 29, 2009Comal County, Hays County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 29, 2009, 11:27 PM CDT for Comal County, Hays County, Texas. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2009, 11:27 PM CDT (04:27 UTC)
Expired
May 29, 2009, 11:42 PM CDT
In force
15 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Comal County, TX, Hays County, TX

The radar

The Austin/San Antonio radar (KEWX), 29 km from the middle of the area, began a volume at 04:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 4.5 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2009-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2009-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2015 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
-43 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 300427
SVREWX
TXC091-209-300515-
/O.NEW.KEWX.SV.W.0096.090530T0427Z-090530T0515Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1127 PM CDT FRI MAY 29 2009

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL COMAL COUNTY...
  SOUTH CENTRAL HAYS COUNTY...

* UNTIL 1215 AM CDT.

* AT 1126 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND 
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 
  NEAR CANYON CITY...AND MOVING EAST AT 10 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE SATTLER.

LAT...LON 2998 9822 2991 9807 2980 9820 2988 9833
TIME...MOT...LOC 0427Z 267DEG 8KT 2988 9819

$$
2 follow-up statements
000 
WWUS54 KEWX 300436
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1136 PM CDT FRI MAY 29 2009

TXC091-209-300515-
/O.CON.KEWX.SV.W.0096.000000T0000Z-090530T0515Z/
HAYS TX-COMAL TX-
1136 PM CDT FRI MAY 29 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR CENTRAL COMAL AND SOUTH CENTRAL HAYS COUNTIES...

AT 1135 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS STORM WAS
LOCATED NEAR CANYON CITY...OR NEAR CANYON LAKE DAM...MOVING EAST AT 5
MPH.

SOME LOCATIONS IN THE WARNING AREA INCLUDE SATTLER.

LAT...LON 2998 9822 2991 9807 2980 9820 2988 9833
TIME...MOT...LOC 0436Z 271DEG 6KT 2988 9818

$$
000 
WWUS54 KEWX 300442
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1142 PM CDT FRI MAY 29 2009

TXC091-209-300452-
/O.CAN.KEWX.SV.W.0096.000000T0000Z-090530T0515Z/
HAYS TX-COMAL TX-
1142 PM CDT FRI MAY 29 2009

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL COMAL AND SOUTH
CENTRAL HAYS COUNTIES IS CANCELLED...

THE THUNDERSTORM...WHICH BRIEFELY PRODUCED QUARTER SIZED HAIL NEAR 
CANYON CITY...HAS SINCE WEAKENED TO BELOW SEVERE LEVELS. 

LAT...LON 2998 9822 2991 9807 2980 9820 2988 9833
TIME...MOT...LOC 0442Z 271DEG 6KT 2988 9817

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 9:32 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, May 29, 9:32 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
932 PM CDT FRI MAY 29 2009

.UPDATE...ACTIVITY HAS ALL BUT DIMINISHED ACROSS THE AREA BUT A
FEW SHOWERS MAY STILL DEVELOP OVER CENTRAL AND EASTERN PORTIONS OF
THE CWA (WHERE VERTICAL CLOUD DEVELOPMENTS ARE BEST) AS CLOUD TOP
COOLING DESTABILIZES UPPER LEVELS WITH WEAK DISTURBANCES MOVING IN
FROM THE WEST. LOW TEMPERATURES STILL LOOK ON TRACK. GRIDS AND
TEXT FORECASTS ALREADY PUBLISHED.

&&

.PREV DISCUSSION... /ISSUED 704 PM CDT FRI MAY 29 2009/

AVIATION...
CONVECTIVE ACTIVITY CONTINUES TO REFOCUS AWAY FROM THE DRT AND SAT
AREAS, SHIFTING GRADUALLY TO THE SOUTH AND WEST. ADDITIONAL
SHORTWAVY ENERGY IS SEEN ON SATELLITE WV IMAGERY MOVING OVER N
CENTRAL MEXICO, BUT THIS FEATURE IS EXPECTED TO BECOME LESS
INFLUENTUAL WHEN IT MOVES INTO A MORE STABLE REGIME OVER TX. THUS
WILL EXPECT TO SEE A LOT OF HIGH CLOUDS BLOWING EAST FROM
OROGRAPHIC DIURNAL CONVECTION OVER THE NEXT 24-HRS WITH VERY
LIMITED CONVECTIVE CUMULUS ACTIVITY OVER SOUTH CENTRAL TEXAS.
WINDS WILL BE LIGHT EASTERLY.

PREV DISCUSSION... /ISSUED 348 PM CDT FRI MAY 29 2009/

DISCUSSION...
THE LAST WAVE OF S/W ENERGY FOR THIS WEEK IS PASSING OVER
SOUTH CENTRAL TEXAS THIS AFTERNOON AND IS FORECAST TO SLOWLY
MOVE SOUTHEAST OF THE AREA TONIGHT AND SATURDAY.  EXPECT
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS OVER THE SOUTH
AND WEST PART OF SOUTH CENTRAL TEXAS TO CONTINUE THROUGH
THE LATE AFTERNOON TODAY AND EARLY THIS EVENING.  THE
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DIMINISH THIS
EVENING.

AFTER TODAY...WEAKER WESTERLIES WILL PREVAIL ON SATURDAY
MAY 30TH THROUGH NEXT WEEK...AS THE MAIN STORM TRACK SHIFTS
NORTHWARD. FORECAST SOLUTIONS CONTINUE TO SHOW A WEAK RIDGE
FORMING OVER THE AREA FROM THE WEST THIS WEEKEND. THIS
CONTINUES TO SHOW MOSTLY SUNNY AND WARM DAYS TO MOSTLY CLEAR AT
NIGHT. WILL SHOW ISOLATED LATE AFTERNOON TO EARLY EVENING
SHOWERS NEAR THE RIO GRANDE...FROM DAYTIME HEATING AND
SLIGHTLY MORE UNSTABLE CONDITIONS. ON MONDAY AND TUESDAY
FORECAST SOLUTIONS TODAY...LIKE EARLIER THIS WEEK...CONTINUE TO
SHOW A WEAKNESS IN THE HEIGHT FIELD FORMING OVER SOUTH CENTRAL
TEXAS...IN RESPONSE TO A STRONG AND PROGRESSIVE S/W TROF TO THE
NORTH. THE STRONGER WEATHER SYSTEM TO THE NORTH OVER THE GREAT
PLAINS STATES IS FORECAST TO MAKE A WEAK 700 TO 300-HPA TROF
FURTHER SOUTH...IN THE LIGHT WIND FIELD OVER SOUTH CENTRAL TEXAS
MONDAY AND TUESDAY. SHOWED SLIGHT CHANCE OF SHOWERS OVER THE EAST
PART OF THE AREA MONDAY...THEN MOVED SLIGHT CHANCE OF SHOWERS
FURTHER WEST ON TUESDAY...AS WEAKNESS IN THE HEIGHT FIELD
INCREASES. BY WEDNESDAY AND THURSDAY FORECAST SOLUTIONS SHOW A
WEAK 700 TO 300-HPA LOW OVER SOUTH CENTRAL TEXAS...AS WINDS ALOFT
WILL NOT BE FAST ENOUGH TO CARRY THIS WEATHER SYSTEM AWAY. AS
A RESULT SHOWED CHANCE OF SHOWERS FOR THE AREA WEDNESDAY AND
THURSDAY.  BY LATE THURSDAY AND FRIDAY OF NEXT WEEK...THE WEAK LOW
IS FORECAST TO BE CARRIED EAST OF SOUTH CENTRAL TEXAS...AS A RIDGE
ALOFT BUILDS OVER THE AREA FROM THE WEST AGAIN. THIS TYPE OF EARLY
JUNE WEATHER PATTERN WITH A 500 TO 300-HPA RIDGE OVER SOUTH
CENTRAL TEXAS COULD KEEP THE AREA DRY AND WARM FROM FRIDAY OF
NEXT WEEK THROUGH THE FOLLOWING WEEKEND...AND POSSIBLY PART OF THE
FOLLOWING WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              65  93  66  93  66 /  10  -   -   -   -
AUSTIN BERGSTROM INTL AIRPORT  58  92  60  93  63 /  10  -   -   -   -
NEW BRAUNFELS MUNI AIRPORT     63  93  62  93  64 /  10  -   -   10  -
BURNET MUNI AIRPORT            61  91  64  91  64 /  10  -   -   -   -
DEL RIO INTL AIRPORT           68  93  69  95  70 /  30  10  10  10  10
GEORGETOWN MUNI AIRPORT        60  91  62  91  65 /  10  -   -   -   -
HONDO MUNI AIRPORT             65  92  64  93  65 /  20  -   -   10  10
SAN MARCOS MUNI AIRPORT        62  92  64  93  65 /  10  -   -   -   -
LA GRANGE - FAYETTE REGIONAL   61  91  63  91  65 /  10  -   -   -   -
SAN ANTONIO INTL AIRPORT       66  92  66  93  66 /  10  -   -   10  10
STINSON MUNI AIRPORT           66  93  65  93  66 /  10  -   -   10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

02/18
Hazardous weather outlook, May 29, 5:31 AM CDT, 17 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
531 AM CDT FRI MAY 29 2009

TXZ171>173-183>194-202>209-217>225-228-301045-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
531 AM CDT FRI MAY 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 29, 5:53 PM CDT, 5 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
553 PM CDT FRI MAY 29 2009

TXZ204-219-292330-
FRIO-MEDINA-
553 PM CDT FRI MAY 29 2009

...A STRONG THUNDERSTORM WAS AFFECTING FRIO AND MEDINA COUNTIES...

AT 550 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
NEAR YANCEY...OR 14 MILES WEST OF DEVINE...MOVING NORTH AT 5 MPH.

PEOPLE IN NORTHERN FRIO AND SOUTHEASTERN MEDINA COUNTIES...INCLUDING
THE FOLLOWING LOCATIONS...YANCEY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

MARBLE SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM. THE SLOW MOVEMENT OF THE STORM SUGGESTS THAT A SMALL AREA
AROUND YANCEY COULD RECEIVE UP TO 2 INCHES OF RAIN.
Local storm report, May 29, 6:05 PM CDT, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
605 PM CDT FRI MAY 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     HAIL             1 N YANCEY              29.16N 99.13W
05/29/2009  M0.75 INCH       MEDINA             TX   PUBLIC

&&

PM
Local storm report, May 29, 6:29 PM CDT, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
629 PM CDT FRI MAY 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             2 S YANCEY              29.12N 99.13W
05/29/2009  M0.88 INCH       MEDINA             TX   PUBLIC

&&

PM
Special weather statement, May 29, 7:39 PM CDT, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
739 PM CDT FRI MAY 29 2009

TXZ203-204-300145-
MEDINA-UVALDE-
739 PM CDT FRI MAY 29 2009

...A STRONG THUNDERSTORM WAS AFFECTING MEDINA AND UVALDE COUNTIES...

AT 737 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
9 MILES SOUTHEAST OF SABINAL...OR 16 MILES SOUTHWEST OF HONDO. THIS
STORM WAS  NEARLY STATIONARY.

PEOPLE IN SOUTHEASTERN UVALDE AND SOUTHWESTERN MEDINA COUNTIES...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM. THE NEARLY STATIONARY MOVEMENT SUGGESTS THAT HEAVY RAINFALL
AMOUNTS IN EXCESS OF ONE INCH IS POSSIBLE BEFORE THE STORM WEAKENS.
Special weather statement, May 29, 11:15 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1115 PM CDT FRI MAY 29 2009

TXZ191-206-300515-
COMAL-HAYS-
1115 PM CDT FRI MAY 29 2009

...A STRONG THUNDERSTORM WAS AFFECTING COMAL AND HAYS COUNTIES...

AT 1113 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG
THUNDERSTORM NEAR CANYON CITY AND CANYON LAKE DAM...MOVING EAST AND
NORTHEAST AT 5 MPH.

PEOPLE IN EASTERN COMAL AND SOUTHERN HAYS COUNTIES...INCLUDING THE
FOLLOWING LOCATIONS...CANYON LAKE DAM AND SMITHSON VALLEY...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

MARBLE SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.